Error estimates for scattered data interpolation on spheres. (English) Zbl 1042.41003

Summary: We study Sobolev type estimates for the approximation order resulting from using strictly positive definite kernels to do interpolation on the \(n\)-sphere. The interpolation knots are scattered. Our approach partly follows the general theory of Golomb and Weinberger and related estimates. These error estimates are then based on series expansions of smooth functions in terms of spherical harmonics. The Markov inequality for spherical harmonics is essential to our analysis and is used in order to find lower bounds for certain sampling operators on spaces of spherical harmonics.


41A05 Interpolation in approximation theory
41A25 Rate of convergence, degree of approximation
41A30 Approximation by other special function classes
41A63 Multidimensional problems
Full Text: DOI


[1] L. Bos, N. Levenberg, P. Milman, and B. A. Taylor, Tangential Markov inequalities characterize algebraic submanifolds of \?^{\?}, Indiana Univ. Math. J. 44 (1995), no. 1, 115 – 138. · Zbl 0824.41015 · doi:10.1512/iumj.1995.44.1980
[2] E. W. Cheney, Approximation using positive definite functions, Approximation theory VIII, Vol. 1 (College Station, TX, 1995) Ser. Approx. Decompos., vol. 6, World Sci. Publ., River Edge, NJ, 1995, pp. 145 – 168. · Zbl 1137.41338
[3] Stephan Dahlke, Wolfgang Dahmen, Ilona Weinreich, and Eberhard Schmitt, Multiresolution analysis and wavelets on \?² and \?³, Numer. Funct. Anal. Optim. 16 (1995), no. 1-2, 19 – 41. · Zbl 0849.42020 · doi:10.1080/01630569508816605
[4] Ronald A. DeVore and George G. Lorentz, Constructive approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 303, Springer-Verlag, Berlin, 1993. · Zbl 0797.41016
[5] Jean Duchon, Splines minimizing rotation-invariant semi-norms in Sobolev spaces, Constructive theory of functions of several variables (Proc. Conf., Math. Res. Inst., Oberwolfach, 1976) Springer, Berlin, 1977, pp. 85 – 100. Lecture Notes in Math., Vol. 571.
[6] N. Dyn, F. J. Narcowich, and J. D. Ward, Variational principles and Sobolev-type estimates for generalized interpolation on a Riemannian manifold, Constr. Approx. (to appear). · Zbl 0948.41015
[7] W. Freeden, On spherical spline interpolation and approximation, Math. Methods Appl. Sci. 3 (1981), no. 4, 551 – 575. · Zbl 0481.41007 · doi:10.1002/mma.1670030139
[8] W. Freeden and E. W. Grafarend, Mathematische Methoden der Geodäsie, Oberwolfach Conference Report 41/1995.
[9] W. Freeden and U. Windheuser, Combined spherical harmonic and wavelet expansion — a future concept in Earth’s gravitational determination, Appl. Comput. Harmon. Anal. 4 (1997), no. 1, 1 – 37. · Zbl 0865.42029 · doi:10.1006/acha.1996.0192
[10] Michael Golomb and Hans F. Weinberger, Optimal approximation and error bounds, On numerical approximation. Proceedings of a Symposium, Madison, April 21 – 23, 1958, Edited by R. E. Langer. Publication No. 1 of the Mathematics Research Center, U.S. Army, the University of Wisconsin, The University of Wisconsin Press, Madison, Wis., 1959, pp. 117 – 190. · Zbl 0092.05802
[11] J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. Vol. I, Springer-Verlag, New York-Heidelberg, 1972. Translated from the French by P. Kenneth; Die Grundlehren der mathematischen Wissenschaften, Band 181. · Zbl 0223.35039
[12] W. R. Madych and S. A. Nelson, Multivariate interpolation: a variational theory, manuscript, 1983.
[13] U. Maier and J. Fliege, Charge distribution of points on the sphere and corresponding cubature formulae, Multivariate Approximation: Recent Trends and Results , Mathematical Research, vol. 101, Akademie-Verlag, Berlin, 1997, pp. 147-159. CMP 98:12 · Zbl 0889.65018
[14] Claus Müller, Spherical harmonics, Lecture Notes in Mathematics, vol. 17, Springer-Verlag, Berlin-New York, 1966. · Zbl 0138.05101
[15] Francis J. Narcowich, Generalized Hermite interpolation and positive definite kernels on a Riemannian manifold, J. Math. Anal. Appl. 190 (1995), no. 1, 165 – 193. · Zbl 0859.58032 · doi:10.1006/jmaa.1995.1069
[16] Francis J. Narcowich and Joseph D. Ward, Nonstationary wavelets on the \?-sphere for scattered data, Appl. Comput. Harmon. Anal. 3 (1996), no. 4, 324 – 336. · Zbl 0858.42025 · doi:10.1006/acha.1996.0025
[17] Manfred Reimer, Constructive theory of multivariate functions, Bibliographisches Institut, Mannheim, 1990. With an application to tomography. · Zbl 0717.41009
[18] Kurt Jetter and Florencio I. Utreras , Multivariate approximation: from CAGD to wavelets, Series in Approximations and Decompositions, vol. 3, World Scientific Publishing Co., Inc., River Edge, NJ, 1993. · Zbl 0847.65003
[19] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108. · Zbl 0063.06808
[20] Larry L. Schumaker and Cornelis Traas, Fitting scattered data on spherelike surfaces using tensor products of trigonometric and polynomial splines, Numer. Math. 60 (1991), no. 1, 133 – 144. · Zbl 0744.65008 · doi:10.1007/BF01385718
[21] G. Wahba, Spline interpolation and smoothing on the sphere, SIAM J. Sci. Statist. Comput. 2 (1981), 5-16; errata, ibid. 3 (1982), 385-386. · Zbl 0537.65008
[22] Grace Wahba, Surface fitting with scattered noisy data on Euclidean \?-space and on the sphere, Rocky Mountain J. Math. 14 (1984), no. 1, 281 – 299. Surfaces (Stanford, Calif., 1982). · Zbl 0565.65002 · doi:10.1216/RMJ-1984-14-1-281
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.